Format

Send to

Choose Destination
Open Access Emerg Med. 2011 Oct 13;3:69-76. doi: 10.2147/OAEM.S24962. eCollection 2011.

Does cytochrome P450 liver isoenzyme induction increase the risk of liver toxicity after paracetamol overdose?

Author information

1
Emergency Department, Guy's and St Thomas' NHS Foundation Trust, London;; Clinical Toxicology, Guy's and St Thomas' NHS Foundation Trust, London;
2
Clinical Toxicology, Guy's and St Thomas' NHS Foundation Trust, London;
3
York Teaching Hospital NHS Foundation Trust, York, UK.

Abstract

Paracetamol (acetaminophen, N-acetyl-p-aminophenol, 4-hydroxyacetanilide) is the most common cause of acute liver failure in developed countries. There are a number of factors which potentially impact on the risk of an individual developing hepatotoxicity following an acute paracetamol overdose. These include the dose of paracetamol ingested, time to presentation, decreased liver glutathione, and induction of cytochrome P450 (CYP) isoenzymes responsible for the metabolism of paracetamol to its toxic metabolite N-acetyl-p-benzoquinoneimine (NAPQI). In this paper, we review the currently published literature to determine whether induction of relevant CYP isoenzymes is a risk factor for hepatotoxicity in patients with acute paracetamol overdose. Animal and human in vitro studies have shown that the CYP isoenzyme responsible for the majority of human biotransformation of paracetamol to NAPQI is CYP2E1 at both therapeutic and toxic doses of paracetamol. Current UK treatment guidelines suggest that patients who use a number of drugs therapeutically should be treated as "high-risk" after paracetamol overdose. However, based on our review of the available literature, it appears that the only drugs for which there is evidence of the potential for an increased risk of hepatotoxicity associated with paracetamol overdose are phenobarbital, primidone, isoniazid, and perhaps St John's wort. There is no evidence that other drugs often quoted as increasing risk, such as carbamazepine, phenytoin, primidone, rifampicin, rifabutin, efavirenz, or nevirapine, should be considered risk factors for hepatotoxicity in patients presenting with acute paracetamol overdose.

KEYWORDS:

hepatotoxicity; isoenzymes; overdose; paracetamol

Supplemental Content

Full text links

Icon for Dove Medical Press Icon for PubMed Central
Loading ...
Support Center